Managing a patient at risk for venous thromboembolism requires balancing all of the risks to the patient.
Factors that may affect the choice of anticoagulant:
(1) history of heparin-induced thrombocytopenia
Factors that may require reduction in the dose of the anticoagulant:
(1) reduced creatinine clearance
(2) interacting drugs causing reduced metabolism
Factors that may require an increase in the dose of the anticoagulant:
(1) hemodialysis or pheresis
(2) interacting drugs causing increased metabolism
Factors associated with an increased risk of bleeding after starting an anticoagulant:
(1) active bleeding, or have a lesion that could actively bleeding (ulcer, etc)
(2) platelet count < 100,000 per µL (quantitative platelet defect)
(3) therapy with an anti-platelet drug such as aspirin or clopidogrel (qualitative platelet defect)
An increased risk for bleeding on prophylaxis:
(1) may be a relative contraindication to anticoagulant prophylaxis and
(2) the patient may be a candidate for alternative measures (elastic stockings, etc).
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory